Maryland, 2011

Flash Flooding and Flood in Maryland, August 14 to 15, 2011

August 14 to 15, 2011 · NWS LWX · 24 events in 5 counties and zones

Deep layer southerly flow advected a moist, tropical airmass into the Mid-Atlantic. As low pressure approached from the west, periods of heavy rain and thunderstorms moved across Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Deep layer southerly flow advected a moist, tropical airmass into the Mid-Atlantic. As low pressure approached from the west, periods of heavy rain and thunderstorms moved across Maryland. Flash flooding occurred in a number of places, with rainfall totals as high as 4.75 inches in Baltimore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 5:40 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 14, 5:40 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 AM EDT SUN AUG 14 2011

.SYNOPSIS...
AN UPPER LOW IN THE MIDWEST WILL APPROACH THE MID ATLANTIC TODAY
AND TONIGHT. LOW PRESSURE GRADUALLY WEAKENS AND MOVES NORTHEAST OF
THE AREA MONDAY AND TUESDAY. ANOTHER SYSTEM IMPACTS THE REGION FOR
THE LATTER PORTIONS OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPR LOW REMAINS INVOF OH/IN ATTM. HIGH PWAT AIR BEING ADVECTED
NWD TO THE E OF THE LOW. OVNGT RAFL HAS WEAKENED AND MAINLY
DEPARTED AREAS IT WAS AFFECTING. ONLY PERSISTENT MDT-HVY RAIN
REMAINS NE OF CWFA...OVR DELMARVA. OTRW...LGT RDR RTNS ACRS CWFA.
A STRONG CLUSTER OF TSTMS SW OF CWFA HAS WEAKENED. ITS PUSHING
INTO THE SWRN CRNR OF CWFA ATTM. A CLUSTER OF STRONG SHRA/TSRA IN
WRN PA HAS BEEN MAINTAINING ITS STRENGTH AS IT APPROACHES ALLEGENY
CNTY.

IT APPEARS AS THO DRY AIR EVIDENT ON WATER VAPOR IMAGERY PUNCHING
INTO THE CENTRAL APPALACHIANS AND THE ASSOC MID LVL JET STREAK HAS
BEEN PROVIDING ENUF SUPPORT FOR THESE STORMS. AREA W/IN THTE RDG
AXIS...W/ 70F DEWPTS AND A LONG DEEP PLUME OF MSTR FEEDING INTO IT.
THERE CUD ALSO BE A SLGT ELY COMPONENT TO THE WND ADDING ATLC MSTR.
THEREFORE... SETUP FVRBL FOR HVY RAIN TDA...SPCLY CONSIDERING LAPSE
RATES WL STEEPEN AS UPA TROF AXIS SWINGS EWD. IN SPITE OF PRVSLY DRY
GRND AND SUBSEQUENTLY HIGH FFG...WARM RAIN PROCESSES AND TRAINING
CELLS HV PRODUCED AMPLE RAIN. NELSON CNTY HAS THE JACKPOT SO FAR
/RDR ESTIMATES 5-8 INCHES/. NMRS OTHER AREAS LCL 2-4 INCHES. PTTN
WUD BE SUPPORTIVE OF SIMLR RAINFALL RATES AND TTLS THRU THE DAY. AS
A RESULT...HV RAISED A FLASH FLOOD WATCH THRU 00Z FOR THE I-95
CORRIDOR /WHERE PWAT HIEST/ AS WELL AS CENTRL VA /WHERE FFG SHUD
DROP APPRECIABLY/. AS ACTIVITY EVOLVES TDA...WL ASSESS NEED FOR
EXTENSION OR EXPANSION.

BASED ON ERLR RDR TRENDS...IT APPEARED AS THO THE WETTEST PD MAY
TURN OUT TO BE THE MRNG...W/ AMPLE CLDCVR/PCPN CAPPING FULL INSTBY.
AM STARTING TO HV DOUBTS ABT THAT...AS EXTRAPOLATION WUD TAKE MOST
OF THE ONGOING RAFL OUT OF THE CWFA BTWN 12-15 UTC. THAT WUD
PROVIDE A PD OF DSTBLZTN. FEATURES DRIVING SHRA/TSRA SUBTLE.
MESOSCALE GDNC HVG PROBLEMS LATCHING ONTO THE RIGHT THINGS.
SYNOPTIC SCALE GDNC LACKS THE RESOLUTION. NO GDNC HAS CARRIED THE
PROPER SOLN THRU THE ELY MRNG HRS. BASED ON THESE TRENDS THO...WL
STEP POPS DOWN A NOTCH /TO LKLY/ FOR A FEW HRS MID-LT MRNG.

STEEPENING MID LVL LAPSE RATES AND SHEAR WL PROVIDE A VOLATILE
AMS TAFTN. ADD IN PSBL MRNG HEATING...AND CANNOT RULE OUT ADDTL
STORMS DVLPG BY MIDDAY. SOME OF THESE WUD BE ON THE STRONG
SIDE...AND CERTAINLY CONTAIN THE POTENTIAL FOR WET MICROBURSTS. AM
STILL NOT SOLD ON MORE ORGANIZED SVR...AS GOTTA IMAGINE THAT THE
12Z SNDG WL REVEAL A FAIRLY SATD COLUMN. ENTIRE CWFA REMAINS IN
SLGT RISK SVR.

TROF AXIS WL REACH CWFA TNGT...WHICH WUD PUSH AXIS OF HVY RAIN EWD
TO THE DELMARVA. AM STEPPING POPS DOWN THRU THE NGT...HOLDING ON
THE LONGEST METRO BALT.

TOOK A BLEND ON TEMPS...MINIMIZING DIURNAL RANGE. MAXT ARND 80F.
MIN-T IN THE 60S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
SFC TROF RMNS ALONG ERN SEABOARD MON/TUE...CAUSING POPS TO CONT.
AREA WILL BE ON COOLER/LESS MOIST SIDE OF SYSTEM...SO THREAT FOR HVY
RN/SVR WX WILL MUCH LWR.  STILL...WITH UPR LOPRES OVRHD
MON...SHWRS/TSTMS WILL BE LIKELY. LESS NUMEROUS ACTIVITY XPCD ON
TUE...AS UPR LOW OPENS AND RETURNS NEWD AND THE SFC TROF WEAKENS.
TEMPS MON/TUE SLIGHTLY BELOW NRML WITH CLOUDS/PRECIP AROUND AREA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEAK SHORTWAVE RIDGE BUILDS IN FOR WEDNESDAY FOR WHAT MAY BE THE DRY
DAY OF THE WEEK. NEXT TROUGH IS POISED TO ROLL DOWN FROM THE
NORTHWEST...BRINGING UNSETTLED CONDITIONS LATE THURSDAY INTO FRIDAY.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
TAFS REMAIN A CHALLENGE TO COMPOSE...AS THERE/S THE POTENTIAL FOR
SHRA/TSRA W/ HVY RAIN FOR THE NXT 12-18 HRS. HWVR...ACTUAL RAINFALL
PROBABLY WL TAKE PLACE FOR ONLY HALF OF THAT PD. LTST TRENDS
SUGGEST LGT MRNG PCPN...PERHAPS A BREAK...THEN RENEWED NMRS TSRA
TAFTN. WL REMAIN VERY SPARING ON ACTUAL IFR CONDS IN 12Z TAFS...
THO PDS OF IFR LKLY W/IN STRONG SHRA/TSRA. HIT-OR-MISS ACTIVITY
MAY CONT INTO THE EVNG DC-BALT TERMINALS. PT FCST CONFIDENCE PRBLY
WL PRECLUDE THAT DETAIL FM MAKING IT INTO TAFS. ACTUAL CONDS HV
VARIED FM VFR TO IFR AND BACK...SO ANTICIPATE TAF AMDS WL BE REQD
THRU THE DAY.

SHRA/TSRA MOST LKLY WL PUSH ONTO THE DELMARVA BY EVNG...BUT THAT WUD
PRODUCE A FOG THREAT. LATER FCSTS WL DETAIL THAT FURTHER.

SHWRS/TSTMS LIKELY MON...ESPECIALLY DURG THE AFTN...BRINGING RISK
FOR LOCALIZED FLIGHT RESTRICTIONS. VSBY/CIG ISSUES CUD CONT INTO TUE
AS SCATTERED PRECIP STILL XPCD. HIPRES FCST FOR TUE NGT THRU ERY THU.

&&

.MARINE...
SLY FLOW AHD OF UPR LOW PRODUCING SCA CONDS AT TPLM2. AS MIXING
IMPROVES AFTER SUNRISE... XPCT 15-20 KT GUSTS TO BECOME MORE
COMMON. CONTG SCA FOR MOST OF BAY AND LWR PTMC RIVER. HWVR...WINDS
WL DECREASE LT TAFTN-EVNG AS TROF AXIS NEARS.

NUMEROUS SHWRS/TSTMS XPCD ON MON...WITH SCATTERED CNVCTN INTO TUE.
NW WINDS SHUD RMN BELOW 20 KTS...XCPT PSBLY IN/NEAR STRONGER STORMS.

&&

.HYDROLOGY...
FLASH FLOOD WATCH IN EFFECT. HIGHLIGHTED METRO BALT THAT SAW
DECENT RAFL SAT...AND CENTRL VA WHICH SAW HVY RAIN. THE I-95
CORRIDOR...BTWN THESE TWO AREAS...POISED TO SEE THE HIEST RATES
THIS MRNG. ALTHO FLASH FLOODING MAY NOT BE WIDESPREAD... EFFICIENT
RAFL PRODUCERS AND TRAINING ECHOES WL LEAD TO THE POSSIBILITY OF
3-6 INCHES OF RAIN. IN SPITE OF DRY GRND...THAT WUD CAUSE PROBLEMS.

RIVERS AND STREAMS ARE EXTREMELY LOW GIVEN RECENT DRY CONDITIONS...
SO THAT FLOOD THREAT IS LOW. HWVR...EXCESSIVE RAFL CUD CAUSE SHARP
RISES...SPCLY ON QUICKER REACTING WATERWAYS.

&&

.TIDES/COASTAL FLOODING...
THE PERSISTENT SOUTHERLY FLOW AND FAVORABLE PORTION OF THE LUNAR
CYCLE ARE COMBINING TO ELEVATE WATER LEVELS. DAYSHIFT SAT ISSUED
AN ADVISORY FOR THE BAY FOR THIS MRNGS HIGH TIDE. DEPARTURES ATTM
ARND A FT. ANNAPOLIS LOOKS TO BE TOPPING OUT RIGHT AT ADVY
THRESHOLD. BALT MAY NOT MAKE IT. TIDAL DEPARTURES IN THE PTMC ONLY
ARND A HALF FT ATTM. WL LET CURRENT HEADLINES RIDE OUT.

SLY FLOW ENDS BY LT TDA...BUT THERE/S NO GOOD PUSH TO EVACUATE
WATER THATS ALREADY IN THE BAY. THEREFORE...COASTAL FLOOD RISK
CONTS MON AS LUNAR CYCLE RMNS FAVORABLE FOR HIGH WATER LEVELS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ004>007-009>011-
     013-014.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR MDZ007-011-014-
     018.
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ025-026-029-
     036>040-042-050>056-501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ531>534-537>543.

&&

SYNOPSIS...HTS/SBK
NEAR TERM...HTS
SHORT TERM...SBK
LONG TERM...PELOQUIN
AVIATION...HTS/SBK
MARINE...HTS/SBK
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTS/SBK
Hazardous weather outlook, Aug 14, 3:27 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 AM EDT SUN AUG 14 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
427 AM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY FLOW WILL INCREASE WATER LEVELS ACROSS THE WESTERN SHORE
OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. MINOR COASTAL
FLOODING IS EXPECTED WITH THE HIGH TIDE CYCLE EARLY THIS MORNING ALONG
THE WESTERN SHORE OF THE BAY WHERE A COASTAL FLOOD ADVISORY IS IN
EFFECT.

SHOWERS AND THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...AND MAY CAUSE FLASH FLOODING. A FLASH FLOOD WATCH HAS
BEEN POSTED FOR METROPOLITAN WASHINGTON DC AND ANNAPOLIS NORTHWARD...
VALID THROUGH 8PM. IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE
ALSO POSSIBLE AREAWIDE...WITH DAMAGING WINDS BEING THE PRIMARY
THREAT.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 8PM FOR THE MARYLAND
CHESAPEAKE BAY BELOW POOLES ISLAND AND FOR THE LOWER TIDAL POTOMAC
RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINOR COASTAL FLOODING MAY BE POSSIBLE ON MONDAY ALONG THE WESTERN
SHORELINE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER WITH THE
MORNING HIGH TIDE CYCLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. PLEASE FORWARD ANY
REPORTS OF HEAVY RAINFALL...FLOODING...OR STRONG WIND GUSTS TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
427 AM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...AND MAY CAUSE FLASH FLOODING. A FLASH FLOOD WATCH HAS
BEEN POSTED FOR ALL COUNTIES EAST OF THE BLUE RIDGE AS WELL AS IN
THE CENTRAL SHENANDOAH VALLEY...VALID THROUGH 8PM. IN ADDITION...
ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE AREAWIDE...WITH
DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. PLEASE FORWARD ANY
REPORTS OF HEAVY RAINFALL...FLOODING...OR STRONG WIND GUSTS TO THE
NATIONAL WEATHER SERVICE.

HTS

In the hours before

Special weather statement, Aug 14, 3:22 AM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 AM EDT SUN AUG 14 2011

MDZ007-140915-
HARFORD MD-
422 AM EDT SUN AUG 14 2011

...THUNDERSTORMS WITH VERY HEAVY RAIN TO AFFECT COASTAL HARFORD
COUNTY...

AT 421 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
TORRENTIAL RAIN ALONG A LINE EXTENDING FROM HAVRE DE GRACE TO 10
MILES SOUTH OF PERRYMAN...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE ABERDEEN PROVING GROUND.

THESE THUNDERSTORMS ARE TRAINING REPEATEDLY ACROSS THE SAME
AREAS...AND CONTAIN RAINFALL RATES OF UP TO TWO INCHES PER HOUR.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3940 7616 3934 7622 3937 7626 3940 7626
      3938 7627 3932 7625 3931 7627 3929 7625
      3928 7627 3935 7632 3960 7612 3955 7607
      3950 7611 3948 7606 3945 7605
TIME...MOT...LOC 0821Z 213DEG 51KT 3959 7603 3938 7621

SBK
Local storm report, Aug 14, 5:32 AM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      ROCKFISH                37.80N  78.75W
08/14/2011                   NELSON             VA   TRAINED SPOTTER

            ROCKFISH RIVER OUT OF ITS BANKS AND FLOODING YARDS.

&&

EVENT NUMBER LWX1101395

SBK
Special weather statement, Aug 14, 9:08 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1008 AM EDT SUN AUG 14 2011

MDZ006-007-011-141500-
NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
1008 AM EDT SUN AUG 14 2011

...THUNDERSTORMS WITH HEAVY RAINFALL OVER BALTIMORE AND HARFORD
COUNTIES...

AT 1000 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAINFALL FROM THE HOWARD COUNTY BALTIMORE COUNTY LINE
NORTHEAST INTO CENTRAL HARFORD COUNTY. THESE STORMS WERE MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE SCARBORO...LANSDOWNE...BEECHFIELD...HOWARD
PARK...MORRELL PARK...CARROLL...GWYNNS FALLS...CANTON...UNION SQUARE
AND EUDOWOOD.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. 1 TO 2 INCHES OF
RAINFALL MAY OCCUR IN ONE HOURS TIME.

&&

LAT...LON 3961 7615 3922 7664 3923 7666 3921 7668
      3921 7671 3927 7679 3931 7679 3931 7684
      3932 7686 3973 7635 3973 7624
TIME...MOT...LOC 1400Z 235DEG 17KT 3961 7631 3930 7675

BPP

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

23 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Baltimore

When
August 14, 9:22 AM EST to 12:00 PM EST
Where
Baltimore County, 1.27 mi WNW of Woodlawn to 1.09 mi WNW of Woodlawn
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.330, -76.750

The intersection of Rutherford Road and Ambassador Road were closed due to flash flooding. A nearby spotter measured 3.13 inches of rain.

Flood, Baltimore

When
August 14, 10:00 AM EST to 12:00 PM EST
Where
Baltimore County, 0.66 mi SSW of Poplar to 0.67 mi S of Poplar
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.341, -76.454

Flooding was reported in the 500 block of Compass Road. A nearby rain gage observed 2.29 inches.

Flash Flood, Baltimore

When
August 14, 11:00 AM EST to 1:00 PM EST
Where
Baltimore County, 2.62 mi NW of Sparrows Pt to 1.51 mi NW of Sparrows Pt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.300, -76.610

Numerous high water rescues were performed. A rain gage in the city recorded 2.47 inches.

Flash Flood, Montgomery

When
August 14, 9:00 PM EST to 11:00 PM EST
Where
Montgomery County, 1.07 mi W of Parkwood to 0.71 mi W of Parkwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.020, -77.100

Portions of Interstate 495 and 270 Interchange were closed due to high water from Rock Creek. A nearby rain gage recorded 2.40 inches.

Flash Flood, Frederick

When
August 14, 9:00 PM EST to 11:00 PM EST
Where
Frederick County, 0.87 mi SE of Adamstown to 0.37 mi S of Adamstown
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.310, -77.470

Several roads were closed due to high water.

Flash Flood, Montgomery

When
August 14, 9:12 PM EST to 11:00 PM EST
Where
Montgomery County, Northwest Park to 0.18 mi SSE of Northwest Park
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.020, -76.980

Several lanes of Route 650 were closed at Interstate 495. Rainfall in the area was measured at 2.23 inches.

Flash Flood, Prince George'S

When
August 14, 9:17 PM EST to 11:00 PM EST
Where
Prince George'S County, 0.87 mi SW of Ammendale to 0.48 mi NNW of Beltsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.040, -76.910

The intersection of Baltimore Avenue and Prince Georges Avenue was closed due to flooding. A nearby spotter observed 2.82 inches of rain.

Flash Flood, Montgomery

When
August 14, 9:30 PM EST to 11:00 PM EST
Where
Montgomery County, 0.69 mi S of Gaithersburg to 0.51 mi SSW of Gaithersburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.120, -77.200

Southbound Interstate 270 closed near Interstate 370 due to high water. A spotter nearby measured 3.52 inches of rain.

Flash Flood, Prince George'S

When
August 14, 9:30 PM EST to 11:00 PM EST
Where
Prince George'S County, 0.54 mi W of Berwyn to 0.38 mi WNW of Berwyn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.980, -76.940

Southbound Route 1 was closed at College Avenue due to high water. A rain gage nearby measured 2.70 inches.

Flash Flood, Prince George'S

When
August 14, 9:30 PM EST to 11:00 PM EST
Where
Prince George'S County, 1.38 mi N of Branchville to 1.57 mi N of Branchville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.020, -76.930

Two lanes of northbound Interstate 95 were closed at Exit 25 due to high water.

Flash Flood, Montgomery

When
August 14, 9:40 PM EST to 11:00 PM EST
Where
Montgomery County, 0.87 mi SW of Purdum to 1.09 mi S of Purdum
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.270, -77.240

Water was flowing across a bridge on Kings Valley Road. Rain measured 2.72 inches in 45 minutes.

Flash Flood, Anne Arundel

When
August 15, 7:30 AM EST to 9:00 AM EST
Where
Anne Arundel County, Raynor Hgts to 0.41 mi N of Raynor Hgts
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.220, -76.670

One to 1.5 feet of water forced the closed of Nursey Road and Hammonds Ferry Road. A spotter nearby recorded 2.20 inches of rain.

Flash Flood, Anne Arundel

When
August 15, 7:30 AM EST to 9:00 AM EST
Where
Anne Arundel County, 0.47 mi SE of North Linthicum to 0.45 mi SSE of North Linthicum
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.215, -76.644

Twelve to 18 inches of water forced closure of Belle Grove and Camp Mead Roads. A nearby rain gage measured 1.88 inches.

Flash Flood, Baltimore

When
August 15, 7:30 AM EST to 9:00 AM EST
Where
Baltimore County, 0.87 mi NE of Baltimore Highlands to 0.76 mi NE of Baltimore Highlands
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.240, -76.640

One to 1.5 feet of water forced the closure of Maple Road and Route 648. A nearby rain gage measured 2.83 inches.

Flash Flood, Anne Arundel

When
August 15, 7:30 AM EST to 9:00 AM EST
Where
Anne Arundel County, 0.69 mi N of Brooklyn Park to 0.34 mi NNW of Brooklyn Park
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.230, -76.620

Twelve to 18 inches of water forced the closure of 10th Avenue and Belle Grove Road. A nearby rain gage tallied 1.68 inches.

Flash Flood, Anne Arundel

When
August 15, 7:30 AM EST to 9:00 AM EST
Where
Anne Arundel County, 0.4 mi ESE of Arundel Gardens to 0.38 mi ESE of Arundel Gardens
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.198, -76.613

One to 1.5 feet of water forced the closure of Ritchie Highway and Shelley Road. A spotter in the area measured 1.36 inches of rain.

Flash Flood, Baltimore

When
August 15, 8:20 AM EST to 9:30 AM EST
Where
Baltimore County, 1.27 mi ENE of Baltimore Highlands to 1.29 mi NE of Baltimore Highlands
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.240, -76.630

Over two inches of rain caused an apartment complex to flood. Thirty-four people were rescued by firefighters.

Flash Flood, Baltimore

When
August 15, 8:25 AM EST to 10:00 AM EST
Where
Baltimore County, 3.28 mi WNW of Sparrows Pt to 3.43 mi WNW of Sparrows Pt
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.280, -76.640

South Gilmore Street was closed due to high water.

Flash Flood, Baltimore

When
August 15, 8:30 AM EST to 9:30 AM EST
Where
Baltimore County, 2.14 mi NNE of Baltimore Highlands to 2.29 mi NNE of Baltimore Highlands
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.260, -76.640

Annapolis Road was closed at Waterview Road and Route 295.

Flash Flood, Baltimore

When
August 15, 8:30 AM EST to 9:30 AM EST
Where
Baltimore County, 2.12 mi NE of Baltimore Highlands to 2.23 mi NE of Baltimore Highlands
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.250, -76.620

Reedbird Road was closed due to high water.

Flash Flood, Baltimore

When
August 15, 8:30 AM EST to 9:30 AM EST
Where
Baltimore County, 1.27 mi ENE of Baltimore Highlands to 1.54 mi NE of Baltimore Highlands
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.240, -76.630

West Patapsco Road was closed due to high water.

Flash Flood, Baltimore

When
August 15, 8:44 AM EST to 10:00 AM EST
Where
Baltimore County, 2.67 mi E of Catonsville Manor to 2.95 mi E of Catonsville Manor
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.300, -76.670

Bloomingdale Road was closed due to high water.

Flash Flood, Baltimore

When
August 15, 9:09 AM EST to 10:30 AM EST
Where
Baltimore County, 3.2 mi SSE of Bare Hills to 3.31 mi SSE of Bare Hills
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.310, -76.650

North Fulton Avenue was closed due to high water.

Flash Flood, Baltimore

When
August 15, 12:30 PM EST to 2:00 PM EST
Where
Baltimore County, 1.75 mi ENE of Baltimore Highlands to 1.51 mi ENE of Baltimore Highlands
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.240, -76.620

Police were evacuating areas of Spelman Road. Basements were reported flooded with over 5 feet of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341044, 341046, 341047, 341048, 341113, 341114, 341115, 341116, 341117, 341118, 341119, 341120, 341121, 341122, 341123, 341124, 341125, 341126, 341127, 341128, 341129, 341130, 341131, 341132.